Georgia, 2021Damaging Winds in Georgia, June 8, 2021
June 8, 2021 · NWS CHS · 2 events in 2 counties and zones
An outflow boundary associated with previous convection along the western periphery of Atlantic high pressure led to strong and severe thunderstorms developing across southeast Georgia during early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary associated with previous convection along the western periphery of Atlantic high pressure led to strong and severe thunderstorms developing across southeast Georgia during early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 8, 6:37 PM EST, 15 minutes earlier.
Area forecast discussion, Jun 8, 6:37 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
737 PM EDT Tue Jun 8 2021
.SYNOPSIS...
Atlantic high pressure will prevail through Friday. A weak cold
front will move across the region this weekend before
dissipating early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Meso-analysis this evening shows the best overlap of a moisture
axis, moisture convergence and the strongest upward omega fields
across locations near the US-301 corridor. Based on radar
trends we have bumped up PoPs to 50-70% from Screven and Jenkins
south to tattnall County through mid evening. CINH will steadily
increase during the late evening and overnight, allowing for
this convection to diminish in both intensity and coverage.
Further east and southeast, CINH is already starting, so
generally no more than 20-30% chances elsewhere.
The main concern appears to be heavy rainfall resulting in minor
flooding in spots given the elevated PWat and a deep, warm cloud
layer. Plus, some of these places have seen heavy rains the past
few days. Expect rainfall rates of as much as 2 or 3 inches an
hour in a few spots across interior Georgia.
Although we did adjust the hourly temp curve to account for
where the better coverage of convection occurs, we did not alter
the warm min temps as we previously had.
Previous discussion...
This Evening and Tonight: Aloft, ridging will remain centered over
the Southeast while an upper low slowly nudges north and weakens
across the Midwest. At the sfc, the area will remain along the
western edge of high pressure extending from the Atlantic. The
pattern will favor at least scattered showers and thunderstorms away
from the coast into early evening. The potential for numerous
showers and thunderstorms remains well inland, where recent radar
imagery depicts an outflow boundary from ongoing convection nudging
into western most zones. Although latest water vapor imagery depicts
some drier air filtering into the region from the west, SBCAPE
around 3000 J/kg, PWATs around 2.0 inches along with sfc dewpts
in the low-mid 70s and fairly weak steering flow suggest
showers and thunderstorms capable of producing localized heavy
rainfall and/or flooding, especially if convection becomes
enhanced with outflow/boundary interactions near locations that
have seen several inches of rainfall during the past few days. A
stronger thunderstorm or two can't be ruled out as well before
sunset, but the overall threat is low.
Overnight, expect overall precip coverage to gradually decrease and
remain inland within an hour or two after sunset. The loss of
daytime heating should also reduce most thunderstorms to mainly
showers under a ridge centered across the Southeast. However, a few
showers and/or isolated thunderstorm can not be ruled out during the
overnight period, mainly well inland early tonight, then perhaps
closer to the South Carolina coast near daybreak. Lows are expected
to range in the low-mid 70s inland to mid-upper 70s near the coast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
An upper ridge will gradually build across the southeast United
States Wednesday through Friday. Deep moisture is expected to
persist through Wednesday with PWs in excess of 2". Values
should drop to around 1.6" Thursday and Friday. With Atlantic
high pressure remaining at the surface, prevailing onshore flow
will allow for a robust sea breeze each day, which could provide
a focus for diurnal convection. Additionally, a surface lee
trough will remain over the SC Midlands through the period,
helping to focus inland convection. Given the gradual drying in
low and mid levels late week, we expect decent shower and tstm
coverage on Wednesday, especially inland, with less coverage
Thursday and Friday. High temps will increase a few degrees
each day with low 90s by Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A mid level trough will shift to the East Coast over the
weekend, helping to send a weak cold front across the region.
Timing of the front is still a bit uncertain, but consensus has
it dropping south through the local area later Saturday into
Saturday night. At least scattered showers and thunderstorms are
expected with better forcing for ascent and PWats in excess of
2 inches. The front could stall to our south before likely
dissipating early next week. Given the uncertainties, rain
chances are maintained in the forecast. Temperatures through the
period are expected to be within a few degrees of normal.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Latest indications are that convection across interior southeast
Georgia will not reach the KSAV terminal. However, we will
amend if necessary. The risk for convection at KCHS and KJZI has
ended.
There is a low end chance of MVFR ceilings at any of the sites
overnight into Wednesday morning, but not enough of a
probability to include at this time.
Showers and thunderstorms will be in the area Wednesday
afternoon. But confidence in timing and impact is too low to
include with the 00Z TAFs.
Extended Aviation Outlook: Brief flight restrictions possible
in showers and tstms, mainly during the daytime hours.
&&
.MARINE...
This Evening and Tonight: SE to S flow will prevail along the
western edge of Atlantic high pressure. In general, wind speeds
of 10-15 kt will occur prior to midnight, before dropping a few
knots overnight. Seas will average between 2-3 ft, highest
across offshore Georgia waters.
Persistent southerly flow expected Wednesday through Saturday.
Wind speeds should increase a bit on Friday as a front approaches
and the gradient tightens. Given the prevailing onshore flow
and warm inland temps, a robust afternoon sea breeze is expected.
Frequent 25 kt gusts in Charleston Harbor could require a Small
Craft Advisory. The front is expected to move across the area
over the weekend, with winds turning NE on Sunday.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jun 8, 2:00 PM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
300 PM EDT Tue Jun 8 2021
GAZ087-088-SCZ040-042>045-091900-
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-
300 PM EDT Tue Jun 8 2021
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-GAZ099>101-114>119-137>141-SCZ047>052-091900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-
Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
300 PM EDT Tue Jun 8 2021
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Thunderstorm Wind, Tattnall
- When
- June 8, 6:52 PM EST to 6:53 PM EST
- Where
- Tattnall County, 1.5 mi SSW of Mendes
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.980, -81.980
A trained spotter reported several trees down across Highway 169 near the intersection of Highway 57.
Thunderstorm Wind, Evans
- When
- June 8, 7:21 PM EST to 7:22 PM EST
- Where
- Evans County, 1.89 mi ESE of Hagan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.140, -81.900
A trained spotter reported a tree down across Perkins Mill Road at Highway 301. A utility pole was also reported down on Campground Road near the Bay Branch Primitive Baptist Church.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, June 8, 20211 death · 1 event
- Drought in South Dakota, June 8 to 30, 2021$12 million · 11 events
- Flash Flooding and Heavy Rain in Mississippi, June 8 to 10, 2021$2.2 million · 6 events
- Drought in Minnesota, June 8 to 30, 2021$704,000 · 4 events
- Tornadoes in Indiana, June 8, 20211 injured · $31,000 · EF1 · 3 events
- Flash Flood and Damaging Winds in Massachusetts, June 8, 2021$84,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in New York, June 8, 2021$76,000 · 61 kt wind · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, June 8 to 10, 2021$14,000 · 46 events
- Damaging Winds in Alabama, June 8, 2021$26,000 · 52 kt wind · 32 events
- Drought in Nebraska, June 8 to 30, 2021$100,000 · 1 event
- Flash Flooding in Pennsylvania, June 8, 2021$77,000 · 4 events
- Flash Flooding in New York, June 8, 2021$59,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965512, 965513.